Texas, 2014

Tornado and Flash Flood in Texas, June 25, 2014

June 25, 2014 · NWS CRP · 2 events in 1 county or zone

A weak upper level disturbance moved into South Texas and interacted with deep tropical moisture over the region. Scattered thunderstorms developed over the Brush Country to the coastal plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level disturbance moved into South Texas and interacted with deep tropical moisture over the region. Scattered thunderstorms developed over the Brush Country to the coastal plains. A strong storm formed over Refugio County and produced a weak tornado. The slow moving storm produced very heavy rainfall that led to flooding over rural northeast portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 25, 1:59 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 25, 1:59 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
259 PM CDT WED JUN 25 2014

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...EXPECT SCATTERED
SHOWERS/STORMS TO CONTINUE INTO THE EVENING HOURS MAINLY ACROSS
THE WESTERN HALF OF THE CWA...WHERE INSTABILITY IS STILL
HIGH...AND THE SUBSIDENT INFLUENCE FROM THE EXITING MCS OVER THE
NW GULF HAS LESS INFLUENCE. A FEW STRONG STORMS WILL BE POSSIBLE
WITH WIND GUSTS 40-50 MPH. STORM MOTIONS HAVE INCREASED AND
TRAINING CELLS HAVE NOT BEEN A PROBLEM TODAY. THUS NOT ANTICPATING
A FLASH FLOOD THREAT ALTHOUGH SOME LOCALLY HEAVY RAINFALL IS
CERTAINLY POSSIBLE. CONVECTION SHOULD REDEVELOP ALONG THE COAST
LATE TONIGHT BECOMING SCT-WIDESPREAD ACROSS THE COASTAL BEND ON
THURSDAY AS THE WEAK UPPER TROUGH REMAINS OVHD WITH PWATS AOA 2
INCHES. EXPECT SOME DRYING FROM THE NW THURSDAY NIGHT BUT STILL
SHOULD SEE NOCTURNAL SHOWERS ALONG THE COAST WHERE MOISTURE IS
HIGHER.

THE LOW LVL JET WILL STRENGTHEN OVERNIGHT AND WINDS OFFSHORE
COULD FLIRT WITH SCA. HOWEVER CONFIDENCE IS RATHER LOW THUS WILL
ONLY INDICATE SCEC FOR NOW.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...EXTENDED PERIOD BEGINS WITH
THE COASTAL BEND STILL IN AN UNSETTLED WEATHER PATTERN. NUMEROUS
FAST MOVING UPPER IMPULSES WILL ACT ON A VERY MOIST AIRMASS TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY THROUGH
SUNDAY...WITH HIGHER POPS OVER THE EAST WHERE GULF INFLOW IS
MAXIMIZED. MODELS BECOMING MORE CONSISTENT IN INCREASING MARINE FLOW
OVER THE WEEKEND...AND AS A RESULT SMALL CRAFT ADVISORIES MAY BE
NEEDED SATURDAY AND SUNDAY.

MODELS DRY THINGS OUT SLIGHTLY FOR THE FIRST PART OF NEXT WEEK...SO
WILL MAINTAIN JUST LOW END POPS FOR NOCTURNAL AND SEABREEZE SHOWERS.
LATEST TRENDS ARE FOR MOISTURE TO AGAIN INCREASE TOWARD THE MIDDLE
TO END OF NEXT WEEK...SO WILL SHADE IN SLIGHT CHANCE POPS FOR NOW.

THERMAL PROFILES REMAIN SLIGHTLY ELEVATED THROUGH THE PERIOD...SO
WILL KEEP TEMPERATURE FORECASTS SLIGHTLY ABOVE NORMAL DESPITE ABOVE
NORMAL CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  89  77  90  80  /  40  50  40  40  20
VICTORIA          76  89  76  90  78  /  40  60  30  40  20
LAREDO            78  95  78  97  79  /  30  30  20  20  10
ALICE             76  92  76  92  77  /  40  60  40  40  20
ROCKPORT          80  89  79  89  81  /  40  60  40  40  20
COTULLA           75  94  75  96  77  /  30  30  20  20  10
KINGSVILLE        78  91  77  91  79  /  40  60  40  40  20
NAVY CORPUS       80  89  80  89  81  /  40  50  40  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JM/75...SHORT TERM
Hazardous weather outlook, Jun 25, 4:47 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 AM CDT WED JUN 25 2014

TXZ229>234-239>247-261100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
547 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH
TEXAS TODAY INTO EARLY THIS EVENING. THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS...HOWEVER A FEW STORMS MAY BECOME
STRONG WITH SMALL HAIL AND GUSTY WINDS OF 30-40 MPH. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SATURDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME...LOCALLY HEAVY RAIN MAY OCCUR AT TIMES. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY
MAINLY OVER THE COASTAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-261100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
547 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
COASTAL WATERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SATURDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...LOCALLY HEAVY RAIN MAY OCCUR AT TIMES.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED MAINLY OVER THE
GULF WATERS FRIDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

In the hours before

Special weather statement, Jun 25, 12:26 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
126 PM CDT WED JUN 25 2014

TXZ241>243-251930-
JIM WELLS-KLEBERG-NUECES-
126 PM CDT WED JUN 25 2014

...A STRONG THUNDERSTORM WAS AFFECTING JIM WELLS...KLEBERG AND NUECES
COUNTIES...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SARITA...MOVING NORTH AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

JM

The radar

The Corpus Christi radar (KCRP), 64 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Refugio

When
June 25, 3:14 PM CST to 3:16 PM CST
Where
Refugio County, 1.25 mi N of Refugio to 1.49 mi NNE of Refugio
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.318, -97.276

NWS storm survey and local video concluded an EF0 tornado, with winds estimated at 65 MPH briefly touched down in north Refugio. It touched down near the intersection of west Heard Street and north Alamo Street. The tornado removed the roof and collapsed the north facing exterior wall of one mobile home. Minor shingle damage was observed on a couple of homes along east Houston Street. Several large trees were toppled.

Flash Flood, Refugio

When
June 25, 4:00 PM CST to 4:30 PM CST
Where
Refugio County, 7 mi ENE of Refugio to 2.32 mi SSE of Vidauri
Cause
Heavy Rain
Reported by
Public
Coordinates
28.339, -97.174

Public reported county roads covered with a foot of water in places to the northeast of Refugio.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525393, 525396.